Thunderstorm Wind, Rutland
- When
- May 18, 3:50 PM EST to 4:00 PM EST
- Where
- Rutland County, Florence
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.717, -73.050
An area of low pressure moved across southern Canada on Tuesday, May 18th. The warm sector portion of this low pressure system moved across Vermont during the late morning and afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of low pressure moved across southern Canada on Tuesday, May 18th. The warm sector portion of this low pressure system moved across Vermont during the late morning and afternoon. The associated cold front triggered thunderstorms during the late afternoon and evening. Thunderstorm downburst winds In Rutland county resulted in numerous (at least 100) trees uprooted and/or snapped, especially in and around the Florence area. In Castleton, hail up to 1 inch in diameter was reported. Local utility Company reported 1-2 thousand people without power across the county. In addition, cable TV was knocked off the air as well as a local radio station.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 18, 1:00 PM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 200 PM EDT TUE MAY 18 2004 .UPDATED DISCUSSION... SPC HAS ISSUED SEVERE THUNDERSTORM WATCH #217 FOR NY FA. PRVS NEAR TERM DISC STL VALID FOR GRST RISK AREA WHERE PSBL XTENSION INTO CENT/SRN VT WL DEPEND ON DVLPG TSRA AND DOWNSTREAM INSTABILITY. ZONES HAVE BEEN UPDATED WITH HEADLINES. && .PREVIOUS DISCUSSION... .PATTERN... ERLY SEASON HEAT RDG ACRS SOUTHERN CONUS WL UNDERGO VARIOUS STAGES OF INTENSIFICATION AND LOCATION. FA WL LKLY BE IN NRN PERIPHERY AND PSBL BATTLE ZONE TNGT-THU NGT AND WKND-ERLY NXT WK AS COMPETING AIRMASSES CLASH ACRS OUR FA. && .NEAR TERM DISCUSSION... MARIGINAL INSTABILITY AT 1630Z...ESP NRN NY WHERE CLD COVER IS MORE EXTENSIVE. HWVR...INCRSGLY UNSTABLE IN SRN ADRNDKS S WHERE MORE SS IS AVBL. ALRDY WITNESSING SOME INDIVIDUAL CELLS IN THIS UNSTABLE AXIS BTWN KART-KSYR AND XPCT MORE OF THE SAME. ATTM...LEANING THAT CENT/SRN VT MAY BE MORE UNDER THE GUN BUT CAN SEE THIS INSTABILITY AXIS ADVECTING FURTHER N WITH TIME. THEREFORE...MUCH OF FA WL PSBLY BE UNDER THE GUN THIS AFTN/EVE. && .SHORT TERM DISCUSSION (TNGT-FRI NGT)... CD FNT WL BE SLOWLY MV ACRS FA TNGT WITH SHRA/TSRA EXITING FA BY MIDNGT BFR FNT IS SE OF FA BY WED MRNG WITH DRIER AIR AS SFC HIGH PRS ACRS NRN MS RVR VLY THIS AFTN DRIFTS ACRS FA DRG WED FOR SUNNY/SEASONABLE. THIS SFC HIGH MVG OFFSHORE WED NGT COMBINED WITH ANTHR NRN STREAM S/W IN COOL CYCLONIC FLOW ARD HUDSON BAY VORTEX WL BRG ABT ANTHR CD FNT AND FRESH...TIGHTENING GRADIENT. THEREFORE...BREEZY/MILDER WITH ANTHR PSBL ROUND OF SHRA/TSRA LATE THU/THU EVE. LIFTING NRN STREAM S/W AND BUILDING SRN RDG DELIVERS FLAT FLOW ACRS FA THU-FRI. THEREFORE...SOME CONCERN OF FNT SLOWING/STALLING BUT MAINLY S OF FA. ATTM...LEANING TOWARD A DRY FRI/FRI NGT. HWVR...WITH TIME WL LKLY COME BACK AS WRM FNT AND PROVIDE FOCUS OF SOME CONVECTION AND PSBL MCS TRVLG OVR UPR RDG AND DOWN THE FNT ACRS FA THIS WKND. && .LONGER TERM DISCUSSION (SAT-TUE)... HI PRESS TO AFFECT THE FA ON SAT...THEN A FRONTAL SYS AND STORM SYS TO AFFECT THE FA STARTING ON SAT NITE RIGHT THRU MON. WK HI PRESS TO AFFECT THE FA ON NEXT TUE. WILL TREND TOWARDS SOME MORE CLDS ACRS THE FA ON SAT NITE AND CONT WITH CHC POPS ON SUN THRU MON. DRY WX EXPECTED AGAIN ON NEXT TUE. A FEW CHANGES TO TEMPS IN THE EXTENDED PERIOD BASED ON THE LATEST GUIDANCE. .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...SEVERE THUNDERSTORM WATCH UNTIL 10 PM NYZ026>035-087. && NEAR/SHORT TERM...SLW LONG TERM....WEM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 817 AM EDT TUE MAY 18 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-190800- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 817 AM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT MOVING INTO THE REGION LATE TODAY AND THIS EVENING. SOME THUNDERSTORMS MAY CONTAIN STRONG GUSTY WINDS...HAIL AND HEAVY DOWNPOURS. THE STRONGEST STORMS WILL BE DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1112 AM EDT TUE MAY 18 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-190100- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 1122 AM EDT TUE MAY 18 2004 ..A FEW THUNDERSTORMS COULD PRODUCE DAMAGING WINDS THIS AFTERNOON AND EVENING ACROSS NORTHERN NEW YORK AND VERMONT... THUNDERSTORMS IN ONTARIO PROVINCE CANADA AT MIDDAY WILL MOVE INTO NORTHERN NEW YORK AND BECOME MORE NUMEROUS THIS AFTERNOON. ANY OF THESE STORMS MIGHT BECOME STRONG TO LOCALLY SEVERE. A SEVERE THUNDERSTORM IS ONE THAT PRODUCES WIND GUSTS OF 58 MILES AN HOUR OR MORE...LARGE HAIL EQUAL TO OR LARGER THAN THREE QUARTERS OF AN INCH OR SPAWNS A TORNADO OF ANY MAGNITUDE. ALSO...SOME STORMS MAY HAVE VERY HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING IN URBAN AREAS THAT ARE POORLY DRAINED. STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV THEN CLICK ON VERMONT. WHITTIER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 158 PM EDT TUE MAY 18 2004 NYZ026>031-034-035-087-190200- EASTERN CLINTON-EASTERN ESSEX-NORTHERN FRANKLIN- NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WESTERN CLINTON-WESTERN ESSEX- 158 PM EDT TUE MAY 18 2004 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF NORTHERN NEW YORK STATE UNTIL 10 PM EDT... A COLD FRONT WILL BE DROPPING DOWN ACROSS THE REGION FROM THE NORTHWEST BY LATER TODAY. AHEAD OF THIS SYSTEM...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. ATMOSPHERIC INSTABILITY COMBINED WITH WIND SHEAR ALOFT MAY CAUSE SOME STORMS TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IF YOU ARE CAUGHT OUTSIDE DURING THUNDERSTORMS...SEEK SHELTER INDOORS. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR WEATHER UPDATES. MURRAY/WFO BTV
The Burlington radar (KCXX), 89 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401393, 5401392.